We all know that antibiotic over-use has received bad press in the past few years. Over use of antibiotics reduces the amount of healthy bacteria living on your gut, and thereby impedes digestion and your immune system. Less commonly known however is that antibiotics may lead to auto-immune disorders, even if you haven’t been the one using the antibiotic.
In a study of British children, it has b
een demonstrated that women who have had an infection or take antibiotics during pregnancy are more likely to give birth to a child with an allergy-related condition such as hay fever, asthma, or eczema. Researchers at the University of Nottingham looked at the medical records of over 20,000 British children and their mothers. The study found that children exposed to antibiotics in the womb had a higher risk of asthma, hay fever and eczema than did children of mothers who did not take the medication during pregnancy.Why does a mother’s antibiotic use effect offspring in the womb? It is because a person’s immune system develops while he or she is still in the womb. Therefore, some experts suggest that factors that modify microbial exposure while in the womb may have a long-term effect on the risk of developing allergic disease